Oklahoma, 2013

Damaging Wind in Oklahoma, September 17, 2013

September 17, 2013 · NWS OUN · 1 event in 1 county or zone

A slow moving warm front lifted northward during the day, extending across northern and central portions of Oklahoma. Aided by daytime heating, isolated to widely scattered thunderstorms developed along the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow moving warm front lifted northward during the day, extending across northern and central portions of Oklahoma. Aided by daytime heating, isolated to widely scattered thunderstorms developed along the warm front. With fairly warm and dry surface conditions, spotty damaging winds occurred as thunderstorms collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 2:33 PM CST, 42 minutes earlier.

Area forecast discussion, Sep 17, 2:33 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT TUE SEP 17 2013

.DISCUSSION...
THROUGH 230 PM...ON GOING CONVECTION ACROSS N CENTRAL OK
CONTINUED TO SHIFT EWRD ACROSS SERN KS/NERN OK. TO THE SW...
ACROSS SWRN OK/WRN N TX...CONVECTION HAS STEADILY INCREASED OVER
THE PAST HOUR. THIS ACTIVITY IS FOCUSED ALONG A WEAK SFC WAVE...
VISIBLE ON WV IMAGERY...LIFTING EWRD OFF THE W TX PLAINS. THIS
WAVE HAS RESULTED IN A NARROW AXIS OF ISENTROPIC LIFT AT THE 320
AND 325K LEVELS. MUCH LIKE THE PREVIOUS DAYS...THIS DEVELOPMENT
WILL CONTINUE TO BE SUPPORTED BY A DECENT REGION OF LL THETA E
ADVECTION AND A MODEST INCREASE IN INSTABILITY THROUGH THE
AFTERNOON. RECENT NSSL-WRF AND ARW RUNS HAVE BEEN A BIT OFF ON
TIMING...BUT FEEL CONFIDENT IN COVERAGE OF SCATTERED CONVECTION
FOR THIS EVENING. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
CONTINUE THROUGH THE EVENING ACROSS WRN N TX AND SWRN
OK...CONTINUING TO SPREAD AND LIFT NWRD INTO W CENTRAL AND
PORTIONS OF CENTRAL AND S CENTRAL OK THROUGH SUNSET.

EXPECT THE MAJORITY OF THIS ACTIVITY TO REMAIN WELL BELOW SEVERE
LIMITS...GIVEN LACK OF DEEP LAYER SHEAR/UPPER LEVEL WIND SUPPORT.
THE STRONGEST UPDRAFTS WILL BE CAPABLE OF 40 TO 50 MPH GUSTS AND
SOME SMALL HAIL...POSSIBLY DIMES OR PENNIES.

ISOLATED SHOWERS WILL LIKELY LINGER ACROSS THE REGION THROUGH
WEDNESDAY MORNING AS THE DOMINANT SFC LOW CENTERED OVER ERN MT
BEGINS TO SHIFT EWRD...PUSHING A WEAK FRONT ACROSS OK INTO THE
OZARKS BY MORNING. AFTER WHICH...DRY WEATHER CAN BE ANTICIPATED
THROUGH EARLY THURSDAY BEFORE A MORE POTENT COLD FRONT APPROACHES
FROM THE HIGH PLAINS.

PRECIP CHANCES WILL INCREASE CONSIDERABLY THROUGH THE END OF THE
WEEK. WITH THE 500MB TROUGH FINALLY ADVANCING EWRD ACROSS THE SRN
CANADIAN PLAINS/NRN ROCKIES... A STOUT COLD FRONT WILL SWING
ACROSS THE SRN PLAINS THURSDAY AFTN/NIGHT THROUGH FRIDAY NIGHT.
WITH DECENT MOISTURE RETURN AHEAD OF THE FRONT...A GOOD RAINFALL
LOOKS POSSIBLE FOR A GOOD CHUNK OF OK AND NRN TX.

BEHIND THE FRONT...THROUGH THE WEEKEND...MUCH MORE SEASONABLY
TEMPS CAN BE EXPECTED...WITH HIGHS SAT AND SUN IN THE LOW TO MID
80S.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  91  71  90 /  20  10  10  20
HOBART OK         70  94  71  91 /  10  10  10  20
WICHITA FALLS TX  73  95  73  93 /  20  10  10  20
GAGE OK           68  90  69  89 /  10  10  10  40
PONCA CITY OK     71  91  72  91 /  20  10  10  40
DURANT OK         74  96  74  96 /  20  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 17, 11:00 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE SEP 17 2013

OKZ004>048-050>052-TXZ083>090-181000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE SEP 17 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK... AREAS OF RAIN AND A FEW THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING.

DISCUSSION...DAYTIME HEATING WILL INCREASES INSTABILITY THIS AFTERNOON AND
SCATTERED SHOWERS AND THUNDERSTORMS MAY REDEVELOP...ESPECIALLY NEAR
WEAK BOUNDARIES AND IN SOUTHWEST OKALHOMA AND ADJACENT AREAS. WIND SHEAR WILL
REMAIN WEAK...BUT INSTABILITY WILL BE SUFFICIENT FOR A FEW STRONG
STORMS. THE STRONGEST STORMS MAY PRODUCE WIND GUSTS TO AROUND 50
MPH...SMALL HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING.  THE
STORMS MAY LINGER INTO THE EARLY EVENING BEFORE DIMINISHING LATER
TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A BRIEF RESPITE FROM SHOWERS AND STORMS IS EXPECTED WEDNESDAY. A COLD
FRONT IS EXPECTED TO ENTER NORTHERN OKLAHOMA LATE THURSDAY AND MOVE SOUTH
THURSDAY NIGHT AND FRIDAY. A GOOD CHANCE FOR RAIN AND THUNDERSTORMS WILL
EXIST AS THIS FRONT PASSES THROUGH.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM WEDNESDAY.

In the hours before

Special weather statement, Sep 17, 2:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT TUE SEP 17 2013

OKZ022-035-172115-
KIOWA OK-WASHITA OK-
344 PM CDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIOWA AND SOUTHERN
WASHITA COUNTIES UNTIL 415 PM CDT...

AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF ROCKY...MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
GOTEBO AND ROCKY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3501 9900 3514 9912 3527 9898 3511 9878
TIME...MOT...LOC 2041Z 227DEG 6KT 3513 9899

MBS
Special weather statement, Sep 17, 2:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT TUE SEP 17 2013

OKZ052-172200-
BRYAN OK-
353 PM CDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR BRYAN COUNTY UNTIL 500 PM CDT...

AT 352 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 8 MILES SOUTH OF BENNINGTON TO ACHILLE...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ACHILLE...BENNINGTON...KEMP...HENDRIX...ALBANY...UTICA AND WADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3387 9588 3389 9594 3386 9594 3387 9600
      3384 9601 3386 9602 3384 9605 3384 9615
      3377 9617 3375 9621 3377 9629 3373 9631
      3374 9640 3378 9643 3377 9649 3399 9629
      3401 9594 3395 9594 3390 9587
TIME...MOT...LOC 2051Z 265DEG 10KT 3388 9601 3382 9637

MBS
Special weather statement, Sep 17, 3:06 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT TUE SEP 17 2013

OKZ034-036-172145-
GREER OK-JACKSON OK-
406 PM CDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREER AND JACKSON
COUNTIES UNTIL 445 PM CDT...

AT 406 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
DUKE...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
MANGUM...BLAIR...DUKE...MARTHA...WARREN AND HESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3495 9952 3480 9918 3446 9952 3452 9967
      3456 9967
TIME...MOT...LOC 2102Z 212DEG 24KT 3458 9957

MBS

The radar

The Altus AFB radar (KFDR), 65 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
September 17, 3:15 PM CST
Where
Jackson County, 0.89 mi NW of Duke
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
34.670, -99.580

Minor damage to at least one carport and residential fence. Damages estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473735.